Algebro-Geometric Approach to an Okamoto Transformation, the Painlevé VI and Schlesinger Equations

  • Vladimir DragovićEmail author
  • Vasilisa Shramchenko


A new method of constructing algebro-geometric solutions of rank two four-point Schlesinger system is presented. For an elliptic curve represented as a ramified double covering of \(\mathbb {CP}^1\), a meromorphic differential is constructed with the following property: The common projection of its two zeros on the base of the covering, regarded as a function of the only moving branch point of the covering, is a solution of a Painlevé VI equation. This differential provides an invariant formulation of a classical Okamoto transformation for the Painlevé VI equations. The corresponding solution of the rank two Schlesinger system associated with a family of elliptic curves is constructed in terms of this differential. The initial data for construction of the meromorphic differential include a point in the Jacobian of the curve, under the assumption that this point has non-variable coordinates with respect to the lattice of the Jacobian while the branch points vary. It appears that the cases where the coordinates of the point are rational correspond to the Poncelet polygons inscribed and circumscribed in a pair of conics. Thus, this is a generalization of a situation studied by Hitchin, who related algebraic solutions of a Painlevé VI equation with the Poncelet polygons.

Mathematics Subject Classification

34M55 34M56 (33E05, 14H70) 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors thank D. Korotkin for useful discussions and the referee for suggestions which improved the presentation. The research has been partially supported by the NSF Grant 1444147. The research of the first author has been partially supported by the Grant 174020 “Geometry and topology of manifolds, classical mechanics, and integrable dynamical systems” of the Ministry of Education and Sciences of Serbia and by the University of Texas at Dallas. The second author gratefully acknowledges support from the Natural Sciences and Engineering Research Council of Canada, Fonds de recherche du Québec Nature et Technologies (grant in the program “Établissement de nouveaux chercheurs universitaires”) and the University of Sherbrooke


  1. 1.
    Babich, M., Korotkin, D.: Self-dual SU(2)-invariant Einstein metrics and modular dependence of theta functions. Lett. Math. Phys. 46(4), 323–337 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bolibruch, A.A.: On orders of movable poles of the Schlesinger equation. J. Dyn. Control Syst. 6(1), 57–73 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bolibruch, A.A.: On the tau function for the Schlesinger equation of isomonodromic deformations. Math. Notes 74(2), 177–184 (2003)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Deift, P., Its, A., Kapaev, A., Zhou, X.: On the algebro-geometric integration of the Schlesinger equation. Commun. Math. Phys 203, 613–633 (1999)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dragović, V., Radnović, M.: Poncelet Porisms and Beyond. Integrable Billiards, Hyperelliptic Jacobians and Pencils of Quadrics. Frontiers in Mathematics. Birkhäuser/Springer, Basel (2011)zbMATHGoogle Scholar
  6. 6.
    Dragović, V., Shramchenko, V.: Algebro-geometric solutions of the Schlesinger system and the Poncelet-type polygons in higher dimensions. IMRN 2018(13), 4229–4259 (2018)MathSciNetGoogle Scholar
  7. 7.
    Dragović, V., Shramchenko, V.: Note on algebro-geometric solutions to triangular Schlesinger systems. J. Nonlinear Math. Phys. 24(4), 571–583 (2017)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Dragović, V., Gontsov, R., Shramchenko, V.: Triangular Schlesinger systems and superelliptic curves (2018). arXiv:1812.09795
  9. 9.
    Dubrovin, B.: Geometry of \(2D\) topological field theories. Springer, LNM 1620, pp. 120–348 (1995)Google Scholar
  10. 10.
    Dubrovin, B.: Painlevé transcendents in two-dimensional topological field theory, The Painlevé property. CRM Series in Mathematical Physics, pp. 287–412. Springer, New York (1999)zbMATHGoogle Scholar
  11. 11.
    Dubrovin, B., Mazzocco, M.: Monodromy of certain Painlevé-VI transcendents and reflection groups. Invent. Math. 141(1), 55–147 (2000)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dubrovin, B., Mazzocco, M.: Canonical structure and symmetries of the Schlesinger equations. Commun. Math. Phys. 271(2), 289–373 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fay, J.: Kernel functions, analytic torsion, and moduli spaces. Memoirs of the AMS 96, no. 464 (1992)Google Scholar
  14. 14.
    Fuchs, R.: Über lineare homogene Differentialgleichungen zweiter Ordnung mit drei im Endlichen gelegenen wesentlich singulären Stellen. Math. Ann. 63, 301–321 (1907)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Gambier, B.: Sur les équations différentielles du second ordre et du premier degré dont l’intégrale générale est à points critiques fixes. C. R. Acad. Sci. Paris 142, 266–269 (1906)zbMATHGoogle Scholar
  16. 16.
    Griffiths, P., Harris, J.: On Cayley’s explicit solution to Poncelet’s porism. Enseign. Math. 24(1–2), 31–40 (1978)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Guzzetti, D.: The elliptic representation of the general Painlevé VI equation. Commun. Pure Appl. Math. 55(10), 1280–1363 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hinkkanen, A., Laine, I.: The meromorphic nature of the sixth Painlevé transcendents. J. Anal. Math. 94(1), 319–342 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hitchin, N.: Twistor spaces, Einstein metrics and isomonodromic deformations. J. Differ. Geom. 42(1), 30–112 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hitchin, N.: Poncelet polygons and the Painlevé equations. In: Geometry and Analysis (Bombay, 1992), pp. 151-185. Tata Institute of Fundamental Research, Bombay (1995)Google Scholar
  21. 21.
    Iwasaki, K.: On algebraic solutions to Painleve VI (2008). arXiv:0809.1482
  22. 22.
    Jimbo, M., Miwa, T.: Monodromy preserving deformation of linear ordinary differential equations with rational coefficients, II. Physica D 2, 407–448 (1981)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Jimbo, M., Miwa, T., Ueno, K.: Monodromy preserving deformations of linear ordinary differential equations with rational coefficients, I. Physica D 2, 306–352 (1981)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kitaev, A., Korotkin, D.: On solutions of the Schlesinger equations in terms of \(\Theta \)-functions. Int. Math. Res. Notices 17, 877–905 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kokotov, A., Korotkin, D.: A new hierarchy of integrable systems associated to Hurwitz spaces. Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 366(1867), 1055–1088 (2008)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Kozlov, V., Treshchev, D.: Billiards. American Mathematical Society, Providence (1991)zbMATHGoogle Scholar
  27. 27.
    Lisovyy, O., Tykhy, Yu.: Algebraic solutions of the sixth Painlevé equation (2008). arXiv:0809.4873
  28. 28.
    Malgrange, B.: Sur les déformation isomonodromiques. Mathématique et Physique (E.N.S. Séminaire 1979–1982), Progress in Mathematics, vol. 37, pp. 401–426, Birkhäuser, Boston (1983)Google Scholar
  29. 29.
    Manin, Yu.: Sixth Painlevé equation, universal elliptic curve, and mirror of \(\rm P^2\). Am. Math. Soc. Trans. Ser. 2(186), 131–151 (1998)zbMATHGoogle Scholar
  30. 30.
    Mazzocco, M.: Picard and Chazy solutions to the Painlevé VI equation. Math. Ann. 321, 157–195 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Okamoto, K.: Studies on the Painlevé equations. I. Sixth Painlevé equation \(\rm P_{VI}\). Ann. Mat. Pura Appl. 4(146), 337–381 (1987)zbMATHGoogle Scholar
  32. 32.
    Okamoto, K., Takano, K.: The proof of the Painlevé property by M. Hukuhara. Funk. Ekvac. 44, 201–217 (2001)zbMATHGoogle Scholar
  33. 33.
    Picard, E.: Mémoire sur la théorie des fonctions algébriques de deux variables. J. Liouville 5, 135–319 (1889)zbMATHGoogle Scholar
  34. 34.
    Tabachnikov, S.: Geometry and Billiards. Student Mathematical Library, vol. 30. American Mathematical Society, Providence (2005)zbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of Texas at DallasRichardsonUSA
  2. 2.Mathematical Institute SANUBelgradeSerbia
  3. 3.Department of MathematicsUniversity of SherbrookeSherbrookeCanada

Personalised recommendations